South Dakota, 2005

Flooding in South Dakota, May 13 to 14, 2005

May 13 to 14, 2005 · NWS UNR · 2 events in 2 counties and zones

Runoff from recent heavy rains resulted in rises of the White River from south of Belvedere to Oacoma. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from recent heavy rains resulted in rises of the White River from south of Belvedere to Oacoma. The river rose over its banks north of White River, and flooded U.S. Highway 83. Some minor flooding of agricultural land also occurred along the river from south of Belvedere to Oacoma. No property damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 13, 7:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, May 13, 7:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
815 PM MDT FRI MAY 13 2005

.DISCUSSION...CURRENT SURFACE MAP PLACES TROF OF LOW PRESSURE OVER
WESTERN SOUTH DAKOTA/NORTHEAST WYOMING. UPPER LEVEL SHORTWAVE MOVING
THROUGH NORTH DAKOTA. A FEW SHOWERS OVER NORTHEAST WYOMING/NORTHWEST
SOUTH DAKOTA. SHOWERS SHOULD HOLD TOGETHER LONG ENOUGH TO REACH
SOUTHWEST SOUTH DAKOTA. FORECAST UPDATED TO ADD POPS ACROSS SOUTHERN
PORTIONS OF FORECAST AREA.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 13, 4:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT FRI MAY 13 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MDT (600 AM CDT) FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Mellette

When
May 13, 10:00 PM MST to May 14, 6:00 AM MST
Where
Mellette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Flood, Tripp

When
May 13, 11:00 PM MST to May 14, 6:00 AM MST
Where
Tripp forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.083, -99.117

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449831, 5449832.